Format

Send to

Choose Destination
Ann Pharmacother. 2004 Jul-Aug;38(7-8):1219-21. Epub 2004 Jun 1.

Acute onset of severe dilated cardiomyopathy during bromocriptine therapy.

Author information

1
Department of Internal Medicine, Hospital Medicine Group, Baton Rouge General Hospital, Baton Rouge, LA 70821-2511, USA. kaushikprashant@hotmail.com

Abstract

OBJECTIVE:

To report a case of severe dilated cardiomyopathy (DCMP) in a patient on bromocriptine therapy for a microprolactinoma.

CASE SUMMARY:

A 31-year-old African American female, who had been receiving bromocriptine 5 mg orally daily for a microprolactinoma during the preceding month, developed severe DCMP. An echocardiogram showed a markedly dilated left ventricle with severe reduction in the left-ventricular ejection fraction in the absence of any other identifiable causes of DCMP such as a peripartum state, ethanol use, preceding systemic viral illness, chronic hypocalcemia, chronic hypophosphatemia, or chronic uncontrolled tachycardia. She improved substantially (both symptomatically and echocardiographically) after cessation of bromocriptine therapy and initiation of supportive treatment of congestive heart failure (CHF). She showed no recurrence of CHF at a follow-up visit 2 months after withdrawal of the supportive care. The patient was not rechallenged with bromocriptine due to the clinical/ethical gravity of this probable adverse effect.

DISCUSSION:

Although cardiopulmonary adverse effects have been reported with the use of cabergoline (another dopamine agonist), to the best of our knowledge, this is the first case report of severe life-threatening DCMP associated with bromocriptine therapy. Causality assessment using the Naranjo probability scale revealed that the adverse drug event was probable.

CONCLUSIONS:

Bromocriptine was probably associated with DCMP in a patient being treated for a microprolactinoma. Severe DCMP needs to be considered a potentially life-threatening but reversible adverse effect of bromocriptine therapy for microprolactinoma of the pituitary gland.

PMID:
15173554
DOI:
10.1345/aph.1E075
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center